Peripheral Nerve Toxic Effects of Nitrofurantoin | Clinical Pharmacy and Pharmacology | JAMA Neurology | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.186.91. Please contact the publisher to request reinstatement.
Observation
Feb 2012

Peripheral Nerve Toxic Effects of Nitrofurantoin

Author Affiliations

Author Affiliations: Department of Neurology, Johns Hopkins University School of Medicine, Baltimore, Maryland.

Arch Neurol. 2012;69(2):265-268. doi:10.1001/archneurol.2011.1120
Abstract

Objective To investigate the role of skin biopsy in nitrofurantoin peripheral neuropathy.

Design We describe the clinical features and skin biopsies of 2 cases of non–length-dependent small-fiber neuropathy/ganglionopathy attributable to nitrofurantoin.

Setting Clinical evaluation and skin biopsies were performed at a tertiary teaching hospital in Baltimore, Maryland.

Patients A 59-year-old woman with disabling generalized dysesthesia and a 53-year-old woman with progressive burning pain in the perineum and extremities.

Main Outcome Measures Slow or incomplete recovery and possibly irreversible damage.

Results The neuropathy was neither dose dependent nor associated with impaired renal function. Results from nerve conduction studies were normal. Skin biopsies revealed distinctive morphologic changes with clustered terminal nerve swellings without evidence of nerve fiber degeneration.

Conclusions These distinct morphologic changes associated with nitrofurantoin have not been previously reported to our knowledge. Skin biopsy appears to be helpful in confirming the diagnosis in these patients.

×